Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Milwaukee, WI

September 7, 2001Columbia County, Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 7, 2001, 6:59 PM CDT for Columbia County, Dane County, Wisconsin. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 6:59 PM CDT (23:59 UTC)
Expired
Sep 7, 2001, 8:00 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Columbia County, WI, Dane County, WI

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:10 PM CDTThunderstorm Wind 50 EMadison, WI
Sep 7, 7:20 PM CDTThunderstorm Wind 56 EPortage, WI
Sep 7, 7:55 PM CDTThunderstorm Wind 56 ECambria, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KMKX 080000
SVRMKE
WIC021-025-045-105-080100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF LAKE WISCONSIN
  TO 4 MILES EAST OF MONROE...OR FROM 3 MILES SOUTHWEST OF BARABOO TO
  4 MILES EAST OF MONROE...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVANSVILLE AT 705 PM CDT.
  OREGON AT 710 PM CDT.
  DE FOREST AT 715 PM CDT.
  MONONA AT 720 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR 
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. SEEK SHELTER IMMEDIATELY

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE.

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:30 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 2:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI SEP 7 2001

FCST FOCUS IS STILL ON TIMING OF RN EVENTS WITHIN A VERY COMPLICATED
WX PATTERN.

IN THE SHORT TERM...SHRTWV LIFTING UP THRU MN AND IA CONTS TO SPRD
SHWRS AND STORMS ACRS CWA. WL CONFORM ZN WORDING TO CNVTV
COVERAGE AT ISSUANCE TIME...POPS MAY NOT BE NEEDED.

THERE IS A SGFNT DIFFERENCE IN MODEL SOLUTIONS FOR OVERALL PICTURE
AFTER THAT. RGL DOES NOT BRING CDFNT THRU CWA NRLY AS FAST AS OTRS...
THIS WUD HAVE A PROFOUND EFFECT ON TMPS AND CNVTV TRENDS.

WE PREFER ETA/AVN HANDLING OF SITUATION...BASICALLY RELATING
EVENTS TO MOVMT OF STG VORT CNTR NOW IN BASE OF WRN UPR TROF. STLT
LOOPS SHW THIS FEATURE WELL...NOW SPINNING EWD THRU CO.

ABV MODELS LIFT THE VORT OUT INTO UPR MIDWEST TMRW...ACCOMPANIED BY
COMMA CLD BEST DEPICTED BY AVN. SO WL GO WITH HI POPS DURG THE DAY.
THIS IN TURN PULLS SFC LO THRU CWA AND SWINGS CDFNT THRU SHORTLY
THEREAFTER.

THIS WUD TAKE MOST OF THE PRCP OUT OF CWA BY SAT EVE. SO WE MAY NOT
MENTION RN CHC SAT NGT INTO SUNDAY...THEN PICK IT UP AGN AFT THAT AS
NXT WV LIFTS OUT OF UPR TROF.

WL FLW MAV GUID NUMBERS...WHICH DEPICT ABV SCENARIO MUCH BETTER.

.MKX...NONE.

NJ

In the hours before

Local storm report, Sep 7, 1:49 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    LODI                      WI   60 MPH TSTM GUST
09/07/01   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    5 NE PORTAGE              WI   WIND DAMAGE
09/07/01   COLUMBIA                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1250 PM    7 W BERLIN                WI   WIND DAMAGE
09/07/01   GREEN LAKE                     TREES AND SHED DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1255 PM    WINDSOR                   WI   WIND DAMAGE
09/07/01   DANE                           TREES... 2 TO 3 INCH IN
                                          DIAMETER DOWN. REPORTED
                                          BY STORM SPOTTER.

0100 PM    PRINCETON                 WI   60 MPH TSTM GUST
09/07/01   GREEN LAKE                     TREES...BRANCHES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Sep 7, 2:06 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
206 PM CDT FRI SEP 7 2001

WIZ046-047-057-063-069-071915-
COLUMBIA-DANE-GREEN LAKE-MARQUETTE-ROCK-
206 PM CDT FRI SEP 7 2001

...PART OF SEVERE THUNDERSTORM WATCH 713 CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 713 IS NO LONGER IN EFFECT FOR
MARQUETTE...GREEN LAKE...COLUMBIA...DANE AND ROCK COUNTIES. THE
LINE OF SEVERE STORMS HAS MOVED EASTWARD OUT OF THE AREA.

NJ
Special weather statement, Sep 7, 2:14 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
214 PM CDT FRI SEP 7 2001

WIZ051-052-058>060-064>066-070>072-072030-
DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
214 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM...

AT 210 PM...WEATHER RADAR SHOWED A LINE OF SCATTERED THUNDERSTORMS
EXTENDING FROM PLYMOUTH IN SHEBOYGAN COUNTY TO DELAFIELD IN WAUKESHA
COUNTY...MOVING NORTHEAST NEAR 30 MPH. IF IT HOLDS TOGETHER...THE
LINE SHOULD PASS THROUGH SHEBOYGAN...PORT WASHINGTON...AND
POSSIBLY MILWAUKEE BY 330 PM.

THE STRONGEST STORMS WERE NEAR PLYMOUTH...WHILE STORMS IN THE
SOUTHERN PART OF THE LINE HAD WEAKENED SOMEWHAT SINCE 145 PM. SOME
NEW STORMS HAD POPPED UP OVER OZAUKEE AND MILWAUKEE COUNTIES AHEAD OF
THE MAIN LINE.

NO SEVERE WEATHER HAS BEEN REPORTED SINCE 130 PM...BUT AREA
RESIDENTS AND TRAVELERS SHOULD REMAIN ON THE ALERT FOR THIS
POSSIBLITY.

NJ
Special weather statement, Sep 7, 3:10 PM CDT, 3 hours 49 minutes before
WIZ046-047-051-052-056>060-062>072-072045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT FRI SEP 7 2001

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT HAS BEEN
CANCELLED FOR SOUTHERN WISCONSIN. THE THREAT OF SEVERE WEATHER HAS
ENDED.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette40 min
Sep 7, 12:35 PM CDTSevere Thunderstorm WarningMKXDane40 min
Sep 7, 12:55 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock65 min
Sep 7, 1:05 PM CDTSevere Thunderstorm WarningMKXFond du Lac55 min
Sep 7, 1:19 PM CDTSevere Thunderstorm WarningMKXDodge56 min
Sep 7, 6:07 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette53 min
Sep 7, 6:38 PM CDTSevere Thunderstorm WarningMKXSauk67 min
Sep 7, 6:59 PM CDTSevere Thunderstorm WarningMKXGreen, Rock61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.